worried about all the meds

My son is 8 now and has been on corticosteroids since he was 16 months old at present we are on 3 puffs twice a day of seretide 125mc and 6mg montelukast each night he is still needing ventolin more than he should....we have a spirometry? test excuse the spelling next week.....i am concerned that the long term use has caused aggressive behaviour and irritability although its un common? obviously his asthma is main priority to get better and controlled....any advice?? is this a lot to be taking at his age?

7 Replies

oldestnewest
  • Hiya, Monteleukast can cause problems with mood and behaviour in children, which isn't within the childs control - its a known side effect. There have been a few parents on here with children that have had to stop taking it. Obviously the bad effects shouldn't outweigh the good effects, perhaps its something you can discuss with the treating doctor? You know your child well, so can be clear about the impact its having. Perhaps they could try stopping it for a short period to see if his mood and behaviour improves?

  • i have discussed this with his behavioural specialist and they assure me that it had nothing to do with the meds, ive just read up on it this is why i query it now as it does say it can cause these side effects, however his asthma is not under control at the moment and stopping his meds would only worsen the condition and i wouldnt want that. I just thought maybe before they diagnose Adhd they could try and find another reason for it. thanks for reply x

  • Well given that the person is a behavioural specialist and not a medic, I would say they are not qualified to make that judgement. It has caused horrendous difficulties for some children and is a recognised and documented side effect. If his asthma is still uncontrolled, has the monteleukast actually given any improvement since he's been on it?

  • These are the side effects listed in the children's NHS prescribing formulary:

    Side-effects

    abdominal pain, thirst, headache, hyperkinesia (in young children); less commonly dry mouth, dyspepsia, oedema, dizziness, drowsiness, malaise, sleep disturbances, sleep-walking, abnormal dreams, anxiety, agitation (including aggressive behaviour or hostility), depression, psychomotor hyperactivity (including irritability and restlessness), paraesthesia, hypoaesthesia, seizures, arthralgia, myalgia (including muscle cramps), epistaxis, bruising; rarely palpitation, tremor, disturbance in attention, memory impairment, increased bleeding tendency; very rarely hepatic eosinophilic infiltration, hepatic disorders, hallucinations, suicidal thoughts and behaviour, disorientation, Churg-Strauss syndrome (see notes above), erythema nodosum, erythema multiforme

    Could easily look like ADHD.... (I am a learning disability nurse and have supported children and adults with ADHD)

  • Our 4 year old came off it because of nightmares and behaviour issues.

  • My son is almost 4, he take seretide 125 2 puffs twice a day, nedocromil 1 puff twice a day, flixonase at night and ventolin as required. He has already had 3 courses of steroids this year and it's only just February. I bought up the amount of meds he was on and was told it's better than him not being on them :(

    Thomas was on montelukast but had to come off it due to behavioural problems.

  • My son, Leo came off of Montelukast for behavioural and sleep problems. Within a fortnight of coming off the we had a happy little boy back so it definitely was the tablets causing the problems, which included moods wings, not wanting to co-operate with others at school and not getting to sleep often until gone midnight yet still waking at 5.30-6!.

    He still gets tummy pains, which I put down to all the steroids he's on but he is sleeping much better, although has started wetting the bed once or twice a week since one of his admissions last year. I think being in and out of hospital makes him unsettled because he was dry at night since he was two and a half but this problem started when he was actually in hospital in April last year (zone of many admissions) and has been a continuous battle ever since.. He is 5 so it isn't ideal but i I think he goes through so much already that this is the least of our worries at the moment, but I do winder whether the steroids have anything to do with it at all.

    Rebecca x

You may also like...